Alert archive / New York / Winter Storm Watches in 2023
Winter Storm Watch 9, NWS Buffalo, NY
NWS Buffalo, NY issued this winter storm watch at Dec 11, 2023, 12:55 PM EST for Lewis County, Oswego County, New York. It took effect at Dec 12, 2023, 10:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 11, 2023, 12:55 PM EST (17:55 UTC)
- In effect from
- Dec 12, 2023, 10:00 PM EST
- Expired
- Dec 12, 2023, 3:51 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657 WWUS41 KBUF 111755 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1255 PM EST Mon Dec 11 2023 NYZ006-008-120000- /O.NEW.KBUF.WS.A.0009.231213T0300Z-231213T1800Z/ /O.CON.KBUF.WW.Y.0024.000000T0000Z-231212T0000Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 1255 PM EST Mon Dec 11 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Winter Weather Advisory, wet snow expected. Additional snow accumulations of 1 to 3 inches. For the Winter Storm Watch, heavy lake effect snow possible, especially on the central and southern Tug Hill. Total snow accumulations of 7 inches or more possible in the most persistent lake snows. * WHERE...Oswego and Lewis counties. The greater snow accumulation into this evening will be restricted to the higher terrain of the Tug Hill Plateau and western Adirondacks, with much lower accumulations for lower elevation areas. The heaviest lake effect snow Tuesday evening through Wednesday afternoon will be across the central and southern Tug Hill Plateau. * WHEN...For the Winter Weather Advisory, until 7 PM EST this evening. For the Winter Storm Watch, from Tuesday evening through Wednesday afternoon. * IMPACTS...Travel could be very difficult, especially during the heavy lake effect snow. The hazardous conditions from lake effect could impact the morning commute on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. Narrow bands of heavy snow could impact portions of the region. Localized travel problems will be possible. && $$ NYZ007-120000- /O.CON.KBUF.WW.Y.0024.000000T0000Z-231212T0000Z/ Jefferson- Including the city of Watertown 1255 PM EST Mon Dec 11 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Wet snow expected. Additional snow accumulations of 1 to 3 inches. * WHERE...Jefferson county. The greater snow accumulations will be restricted to the higher terrain of the Tug Hill Plateau and western Adirondacks, with much lower accumulations for lower elevation areas. * WHEN...Until 7 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$ HSK/JLA
3 follow-up statements
048 WWUS41 KBUF 112011 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 311 PM EST Mon Dec 11 2023 NYZ006-008-120415- /O.CAN.KBUF.WW.Y.0024.000000T0000Z-231212T0000Z/ /O.CON.KBUF.WS.A.0009.231213T0300Z-231213T1800Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 311 PM EST Mon Dec 11 2023 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... ...WINTER WEATHER ADVISORY IS CANCELLED... * WHAT...Heavy lake effect snow possible, especially on the central and southern Tug Hill. Total snow accumulations of 7 inches or more possible in the most persistent lake snows. * WHERE...Oswego and Lewis counties. The heaviest lake effect snow Tuesday evening through Wednesday afternoon will be across the central and southern Tug Hill Plateau. * WHEN...From Tuesday evening through Wednesday afternoon. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Narrow bands of heavy snow could impact portions of the region. Localized travel problems will be possible. && $$ NYZ007-112115- /O.CAN.KBUF.WW.Y.0024.000000T0000Z-231212T0000Z/ Jefferson- Including the city of Watertown 311 PM EST Mon Dec 11 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... Light snow showers will continue through this evening. Additional accumulation will be less than an inch. $$
385 WWUS41 KBUF 120156 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 856 PM EST Mon Dec 11 2023 NYZ006-008-121000- /O.CON.KBUF.WS.A.0009.231213T0300Z-231213T1800Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 856 PM EST Mon Dec 11 2023 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...Heavy lake effect snow possible. Total snow accumulations of 7 inches or more possible in the most persistent lake snows. * WHERE...Oswego and Lewis counties. The heaviest lake effect snow is expected across the southern Tug Hill Plateau. * WHEN...From Tuesday evening through Wednesday afternoon. * IMPACTS...Travel could be very difficult at times. The hazardous conditions could impact the morning commute on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Narrow bands of heavy snow could impact portions of the region. Localized travel problems will be possible. && $$ Hitchcock
689 WWUS41 KBUF 120851 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 351 AM EST Tue Dec 12 2023 NYZ006-008-121700- /O.UPG.KBUF.WS.A.0009.231213T0300Z-231213T1800Z/ /O.NEW.KBUF.WW.Y.0025.231213T0000Z-231213T2300Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 351 AM EST Tue Dec 12 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 4 to 8 inches in the most persistent lake snows. Winds gusting as high as 30 mph. * WHERE...Oswego and Lewis counties. The heaviest lake effect snow is expected across the southern Tug Hill Plateau. * WHEN...From 7 PM this evening to 6 PM EST Wednesday. * IMPACTS...Plan on snow covered and slippery road conditions, especially across higher terrain. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ NYZ007-121700- /O.NEW.KBUF.WW.Y.0025.231213T0000Z-231213T2000Z/ Jefferson- Including the city of Watertown 351 AM EST Tue Dec 12 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 6 inches in the most persistent lake snows. Winds gusting as high as 35 mph. * WHERE...Jefferson county. The greater snow accumulations will be restricted to the higher terrain of the Tug Hill Plateau, with accumulations an inch or less for lower elevation areas, including Watertown and Fort Drum. * WHEN...From 7 PM this evening to 3 PM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ TMA
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Dec 11, 12:55 PM EST, 0 minutes earlier.
Area forecast discussion, Dec 11, 12:55 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1255 PM EST Mon Dec 11 2023
.SYNOPSIS...
Narrow bands of lake effect rain and snow will continue east of
Lake Erie and Lake Ontario this afternoon. Light accumulating
snow will mainly stay confined to the higher terrain. Lake
effect bands will move north and weaken tonight. A cold front
will approach the region Tuesday and bring breezy conditions
especially northeast of the Lakes. Lake effect snow will develop
Tuesday night through Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Multiple, narrow bands of lake effect rain and snow showers
have developed east-southeast of the Lakes this afternoon. Most
of the area is above freezing with the exception of the higher
terrain.
Area webcams and surface observations display mainly snow on
the higher elevations east of Lake Ontario, while lower
elevations remain a mix of rain and snow. As the mid level
trough axis passes across the region today precipitation will
become all snow with the deepening cold air, however at this
time the better lift will be exiting to our east, with just
upslope flow lingering snow east of Lake Ontario through the
afternoon. A Winter Weather Advisory will remain in place here.
Lake Effect Snow...Meanwhile the colder air is generating a weak
lake effect response. This activity, becoming all snow will be minor
through the daylight hours downwind of the eastern Great Lakes on a
west to northwest flow of shallow moisture. There may be a
brief uptick and organization after sunset tonight in the lake
effect snow band. Surface high pressure will press towards our
region tonight, backing the surface winds while also supplying
additional dryness in the lower and mid levels. This will weaken
the lake bands as they lift northward, with increased wind
shear late tonight all but ending any lingering lake bands of
snow. An inch or two of snow southeast of the Lakes with perhaps
a half inch of snow near Buffalo and Watertown as the lake
snows lift northward and weaken tonight. Any snow in Buffalo
would like all fall just after midnight and before the morning
commute tomorrow, though east of Lake Ontario some snow may
still be falling near Watertown as the morning commute
commences.
Winds...West-northwest winds will increase to 15 to 25 mph with
gusts up to 35 mph today. The higher gusts will be along the
southern shore and inland of Lake Ontario through the afternoon
hours.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tuesday will be a windy day, especially across the Niagara Frontier.
925mb winds increase to 40 kts and become well aligned with surface
winds across the Niagara Frontier mid-day Tuesday. This combined
with clearing skies suggests fairly good mixing, supporting the
potential for wind gusts approaching 50 mph possible. Not as windy
elsewhere where winds aloft will be weaker, but gusts 35 to 40 mph
are possible. Otherwise it will be a warmer day with highs in the
upper 30s to lower 40s. Some lingering lake enhanced snow showers
possible east of Lake Ontario Tuesday morning.
After this, our attention turns to the potential for lake effect
snow east of Lake Ontario. A short but favorable window for lake
effect snow opens up Tuesday night and Wednesday. A mid-level trough
will dig across New England, providing deeper moisture and dropping
850mb temps to -13C across Lake Ontario. Southwesterly flow will
gradually shift to the northwest, with the westerly winds during
this transition having the best chance to produce heavy snow due to
the long fetch and the potential for a Georgian Bay connection. As
is typical, the RGEM is by far most aggressive with this, and likely
has the best handle on band location. However other high res model
guidance has MUCH less QPF. Forecast will weight the RGEM, but with
virtually no support from other guidance do not have the confidence
to issue a watch at this time. However, this does appear likely to
produce advisory snows of 4 to 7 inches on the Tug Hill with a small
chance of localized warning amounts if the RGEM fully verifies.
Shorter fetch and the lack of an upstream connection will limit
accumulations off of Lake Erie. Outside of this, there will be
scattered snow showers Tuesday night/Wednesday, but little if any
accumulation outside of the lake effect areas. Wednesday will be a
fairly blustery day with highs in the lower 30s and winds gusting to
30 mph.
Winds will be northwest by late Wednesday, leading to more
disorganized lake effect snows southeast of Lake Ontario. This could
result in 1 to 3 inches of snow from Monroe to Cayuga counties until
winds diminish and temps aloft warm by late Wednesday night.
Diminishing winds will allow for limited radiational cooling with
lows ranging from the teens east of Lake Ontario to the lower to mid
20s elsewhere.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term period will feature mainly dry weather with
temperatures averaging above normal. High pressure centered across
the Appalachians will maintain mostly sunny skies and breezy
southwesterly winds for Thursday and Friday. A moisture starved mid-
level trough will track to our north across eastern Canada Friday
night through Saturday night. This will bring a very small chance of
rain/snow showers east of Lake Ontario, but otherwise the dry
weather pattern will hold through the weekend. Thursday will be
cooler with highs in the 30s, but after that highs will be in the
40s through the weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Narrow bands of lake effect rain and snow bands will continue east
of Lake Erie and Lake Ontario this afternoon. A period of localized
moderate snow is possible within a snow band and may result in LIFR
conditions. This is the case for KJHW through the afternoon. Rain
and snow are more widespread east of Lake Ontario. Light snow is
possible at KART. Elsewhere, light snow is possible in widely
scattered bands but probability is low. Mainly MVFR/IFR conditions
at lower elevations (KIAG, KBUF, KROC) through this evening.
Lake effect bands will weaken while moving north tonight. Light snow
may move into KBUF/KIAG and KART late tonight and result in a period
of light snow and reduced flight conditions. It will be short-lived.
Winds increase across the region Tuesday morning. Strongest winds
will be northeast of the Lakes by Tuesday afternoon.
Outlook...
Tuesday...Mainly VFR. Breezy.
Tuesday night through Wednesday...Areas of MVFR/local IFR with lake
effect snow showers, mainly east of Lake Ontario.
Thursday and Saturday...VFR.
&&
.MARINE...
Westerly winds will continue to produce higher end Small Craft
Advisory conditions on Lake Erie and Lake Ontario. West winds will
become southwest and increase on Tuesday ahead of a cold front on
both Lake Erie and Ontario through the day. There may be a period of
frequent Gale force gusts Tuesday into Tuesday evening. Winds
diminish but continue to produce small craft conditions
through Wednesday night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 7 AM to 6 PM EST Tuesday for NYZ001-002-010-
011.
Winter Weather Advisory until 7 PM EST this evening for
NYZ006>008.
Winter Storm Watch from Tuesday evening through Wednesday
afternoon for NYZ006-008.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LEZ040-041.
Small Craft Advisory until 1 AM EST Thursday for
LOZ042.
Small Craft Advisory until 1 AM EST Tuesday for LOZ030.
Small Craft Advisory until 7 AM EST Thursday for
LOZ043>045.
&&
SYNOPSIS...HSK
NEAR TERM...HSK/Thomas
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...HSK
MARINE...HSK/ThomasHazardous weather outlook, Dec 11, 5:09 AM EST, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 509 AM EST Mon Dec 11 2023 NYZ002>005-011>014-019>021-085-121015- Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 509 AM EST Mon Dec 11 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-010-121015- Niagara-Northern Erie- 509 AM EST Mon Dec 11 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday will be windy, with the potential for wind gusts to reach 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-121015- Oswego-Jefferson-Lewis- 509 AM EST Mon Dec 11 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lake effect snow will develop Tuesday night and last through Wednesday. There is a potential for greater than 5 inches of snow, with the greatest snow accumulations expected to be on the Tug Hill Plateau. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 509 AM EST Mon Dec 11 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 12:52 PM EST | Wind Advisory | BUF | Erie, Genesee, Niagara, Orleans | 29 hr |
Nearby
Winter Storm Watches in New York, 2023Every winter storm watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.